Is Aspirin Safe if You Have Wet AMD?by Joseph Saling Health Writer
Q. My father has neovascular, or wet, age-related macular degeneration (AMD). He also takes a low-dose aspirin every day to prevent stroke. We’re worried that aspirin could cause bleeding inside his eye and make the AMD worse. Should he stop taking it?
A. First of all, your father should not stop taking any medication without talking with his doctor. Meanwhile, it may ease your mind to learn about the results of a study that appeared in Ophthalmology in February 2016.
For the study, researchers at the University of Pennsylvania followed 1,165 patients with wet AMD for two years. They evaluated the effect of the patients’ use of antiplatelet drugs such as aspirin, as well as anticoagulants such as warfarin.
What the researchers found was that neither class of drug had a significant effect on retinal or subretinal bleeding. In other words, the incidence and amount of bleeding were basically the same for patients who took these drugs and patients who didn’t take them.
There was one group of patients—those with hypertension—for whom both types of drugs did have a negative effect on how much bleeding occurred inside the eye. If your father has high blood pressure, he should discuss his use of aspirin with both his regular doctor and his ophthalmologist.
They can help him weigh the risks involved with taking or not taking a daily aspirin and help him decide on the best course of action.